An adverse drug reaction has been defined as a noxious or unintended reaction to a medication that has been administered in standard doses by the appropriate route for the purpose of prophylaxis, diagnosis or treatment (1
). The prevalence of adverse cutaneous drug reactions is considerable, with drug-induced eruptions named among the most common side effects of many medications (1
). Thus, adverse cutaneous drug reactions are a common cause of morbidity and mortality, particularly in hospital settings. The Boston Collaborative Drug Surveillance Program (2
) collected data regarding adverse events in 15,438 consecutive medical inpatients between 1975 and 1982, and found 358 reactions in 347 patients, corresponding to an overall cutaneous drug reaction rate of 2.2%.
Reactions to medications may be immediate, accelerated (occurring within three days) or late (occurring three or more days after first receiving the drug) (1
). Cutaneous reactions are generally late reactions (1
). The dose and the nature of the medication account for only part of the development of a drug eruption. Age, sex, immune status and genetic make-up of the individual strongly determine the risk for the development of an adverse reaction to a medication (3
). Numerous mechanisms have been implicated; however, in general, the mechanisms remain unknown (1
). That being said, it is believed that approximately 10% of drug-induced rashes are the result of true allergic mechanisms, which are classified according to Coombs’ types I to IV (1
Adverse drug reactions can present on the skin in many different ways. Therefore, it is often difficult to discern merely by the morphological presentation whether an eruption is due to a medication. A high level of suspicion should be aroused by a history of symmetric eruptions that appear suddenly. This clinical picture, in conjunction with a history of either a new drug started within the preceding six weeks or a drug that has been used intermittently, is strong evidence of an adverse cutaneous drug reaction.
outlines the clinical presentations of various adverse cutaneous drug reactions and lists many of the commonly implicated drugs. It is important to acknowledge that these morphological presentations can be accounted for with factors other than drugs. For example, liver disease, in particular hepatitis C, is associated with lichen planus independent of medication use (4
). Therefore, it is imperative to correlate the physical findings with the clinical history to help establish the possible causal relationships.
Adverse cutaneous drug eruptions: Morphological presentations and commonly implicated drugs.
As a rule, any drug that is administered systemically can cause a cutaneous eruption. Most drug eruptions are accounted for by simple exanthems and urticaria, which in one study accounted for 95% and 5% of skin reactions, respectively (2
). However, drug eruptions are not limited to these common and relatively benign conditions. Adverse cutaneous drug eruptions may be part of a systemic reaction that can be life-threatening. These severe reactions accounted for only approximately 2% of all adverse cutaneous reactions (5
Early diagnosis leads to a better outcome; therefore, it is important for every physician to be aware of the clinical features of a severe cutaneous drug reaction. A serious reaction is portended by the presence of bullae, erosions, purpura or exfoliative dermatitis. Other cutaneous features that warn of a potentially severe reaction include involvement of the mucous membranes, facial swelling and skin tenderness. Systemic symptoms and signs such as fever, lymphadenopathy and arthritis are also strong indicators of a severe reaction that has the potential to include drug-induced hepatitis, nephritis or the involvement of other internal organs (6
). In these clinical scenarios, it is vital that the offending agent be identified and discontinued.
Two uncommon but severe drug reactions include Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). These are life-threatening reactions that lie on a continuum, with mortality rates reaching 30% (5
). As such, it is imperative that clinicians be able to promptly recognize and institute treatment for these severe eruptions.
SJS and TEN are both bullous drug reactions that represent parts of a disease spectrum. SJS is characterized by targetoid skin lesions that induce erosion of less than 10% of the body surface area (BSA). TEN is characterized by more than 30% BSA erosion. Any percentage of BSA erosion between 10% and 30% is deemed SJS-TEN overlap syndrome. The skin lesions initially present as erythematous macules with epidermal necrosis or purpura at the centres. Any lateral pressure on the intact skin can cause further detachment of the epidermis, a phenomenon known as Nikolsky’s sign. Mucous membranes are involved in approximately 90% of cases with the clinical finding of painful erosions (7
Treatment involves the immediate withdrawal of the offending drug and the institution of supportive care, ideally in an intensive care unit or a burn unit for individuals more severely affected. This multidisciplinary approach is a key factor in minimizing the morbidity and mortality associated with these two conditions.